Alert archive / Oklahoma / Tornado Warnings in 2022
Tornado Warning 51, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 31, 2022, 9:31 PM CDT for Kiowa County, Tillman County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2022, 9:31 PM CDT (02:31 UTC)
- Expired
- May 31, 2022, 10:01 PM CDT
- In force
- 30 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 31 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2497 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.9
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 31, 6:42 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 31, 6:42 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Tue May 31 2022
...New AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 126 PM CDT Tue May 31 2022
The effective cold front has finally stalled from around
Cheyenne, to Seiling, to Enid, and Ponca City. Within the warm
sector, mesoanalysis suggests it is already very unstable with
MLCAPE around 3-3.5K J/kg and very little CIN present. Most CAMs
depict CI around 21-22Z or so, but given current environment and
enhanced convergence along the boundary would not be surprised if
this occurred slightly earlier. Main threat will still be very
large hail with supercells this afternoon and evening,
transitioning to a wind threat later on especially across
southwestern and western/central OK later as storms build upscale.
A couple of clusters could produce significant wind damage along
and south of I-40 as they progress eastward through tonight. In
addition, very steep low level lapse rates, low LCLs, increasing
low level flow, and a slight backing surface winds just ahead of
the front early this evening will result in a nonzero tornado
threat. The threat of severe weather should end after midnight as
CIN increases, although a few stronger elevated storms behind the
front will remain possible. Tomorrow's threat and location of
severe weather will depend on the progression of the cold front.
This will likely be influenced by how much post frontal precip
develops early in the morning. Right now, would lean slightly
further south near and south of the I-44 corridor. Generally, both
instability and deep layer shear appear slightly lower for
tomorrow but will remain high enough for supercells. Heavy
rainfall will also become a concern as more widespread rainfall
and training storms occur into the evening.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 214 PM CDT Tue May 31 2022
Models certainly vary with regards to the position of an outflow
boundary(ies) and less so with a synoptic cold front late Wednesday
afternoon into early Wednesday evening. Will continue with the idea
of at least scattered showers and thunderstorms moving across the
southern half/southern two-thirds of Oklahoma and western north
Texas Wednesday evening and night. The mid to upper level flow will
not be overly strong, but enough to support strong to severe
thunderstorms and areas of high rainfall totals. The cold front is
expected to push well into northern Texas early Thursday which will
significantly reduce the chances of severe storms and heavy
rainfall.
Surface high pressure center to our north will generally keep winds
on the lighter side Thursday into Thursday night. Albeit weak, mid-
level warm air advection may result in scattered showers and a few
thunderstorms mainly across the Texas Panhandle. Some of this
precipitation may move into parts of western Oklahoma and western
north Texas overnight Thursday into early Friday morning.
Rather warm temperatures around 7h will overspread the area Saturday
into Sunday. This too may result in late night into early morning
high-based convection with the area shifting more east each day.
There is also the possibility of a shortwave trough skirting the
area Saturday afternoon and night. This may result in more
organized storms during the early evening into the overnight hours.
Very warm mid level temperatures may limit how far west storms can
develop. Very warm to hot weather is expected Sunday into Monday
with rain chances limited to the far eastern part of the forecast
area.
&&
.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT Tue May 31 2022
TSRA will be included most terminals through the forecast period.
TSRA will be most numerous/persistent across western and northern
Oklahoma tonight, with a small complex possibly moving toward
central Oklahoma terminals toward and after 05Z. MVFR cigs will be
widespread northwest half of Oklahoma late tonight and tomorrow
near and north of a slow moving cold front. While there will
likely be showers and a few storm lingering into the post 12Z
time frame, redevelopment of TSRA appears likely after 18Z near
central and southern Oklahoma terminals.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 70 79 58 70 / 70 80 70 30
Hobart OK 68 82 56 71 / 90 70 70 30
Wichita Falls TX 72 92 61 75 / 30 50 70 40
Gage OK 62 65 50 71 / 80 80 50 10
Ponca City OK 66 72 56 73 / 80 80 60 10
Durant OK 73 90 64 77 / 10 30 60 50
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through late Wednesday night for OKZ005>008-011>013-
015>020-022>030-035-038.
TX...None.
&&
SHORT TERM...03
LONG TERM....06
AVIATION...11Hazardous weather outlook, May 31, 11:41 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1141 AM CDT Tue May 31 2022 OKZ004>048-050>052-TXZ083>090-011645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1141 AM CDT Tue May 31 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A cold front will drop south across parts of northern and western Oklahoma today. Thunderstorms are expected to develop along the front this afternoon and evening. There is an enhanced risk of severe thunderstorms along a swath from southwest Oklahoma to north central Oklahoma. Very large hail up to the size of baseballs, damaging wind gusts of 60 to 80 miles per hour, and heavy rainfall will be the main hazards with these storms. An isolated tornado is also possible, especially across far western Oklahoma. .Heavy Rainfall... Flooding could result from heavy rainfall this afternoon and tonight for portions of central and western Oklahoma. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel should prepare for severe weather operations after 3 PM today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... The slow moving front will continue to be a focus for thunderstorm development on Wednesday with a chance for another round of severe storms across parts of the area Wednesday afternoon and evening. Large hail and damaging wind gusts will be the main hazards along with heavy rainfall. There will be a chance for thunderstorms daily through Monday. .Heavy Rainfall... Flooding could result from heavy rainfall on Wednesday across portions of Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 31, 8:14 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 1 SW TANGIER 36.41N 99.55W
05/31/2022 M1.00 INCH WOODWARD OK PUBLIC
&&Special weather statement, May 31, 8:15 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Norman OK
815 PM CDT Tue May 31 2022
OKZ005-010-011-010145-
Major OK-Woodward OK-Woods OK-
815 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of south central Woods,
northwestern Major and east central Woodward Counties through 845 PM
CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Quinlan, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynoka and Quinlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3644 9916 3661 9923 3674 9890 3649 9879
TIME...MOT...LOC 0115Z 251DEG 15KT 3655 9912
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ZwinkLocal storm report, May 31, 8:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 3 S ALTUS 34.60N 99.33W
05/31/2022 M65 MPH JACKSON OK MESONET
&&
11Local storm report, May 31, 8:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
837 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 3 S ALTUS 34.60N 99.33W
05/31/2022 M74 MPH JACKSON OK MESONET
&&Special weather statement, May 31, 8:49 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Norman OK
849 PM CDT Tue May 31 2022
OKZ005-006-010215-
Alfalfa OK-Woods OK-
849 PM CDT Tue May 31 2022
...A strong thunderstorm will impact portions of northeastern Woods
and northwestern Alfalfa Counties through 915 PM CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Capron, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3683 9855 3687 9877 3700 9875 3700 9847
TIME...MOT...LOC 0149Z 194DEG 22KT 3692 9864
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ZwinkLocal storm report, May 31, 9:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
906 PM CDT TUE MAY 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND GST ALTUS AIR FORCE BASE 34.66N 99.29W
05/31/2022 M60 MPH JACKSON OK AWOS
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:12 PM CDT | Special Weather Statement | OUN | Woods | 33 min |
| May 31, 7:15 PM CDT | Flash Flood Warning | OUN | Custer | 3 hr |
| May 31, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 51 min |
| May 31, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian, Custer, Kingfisher, Washita | 51 min |
| May 31, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 45 min |
| May 31, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 41 min |
| May 31, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Roger Mills | 21 min |
| May 31, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 32 min |
| May 31, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 18 min |
| May 31, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 48 min |
| May 31, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa, Tillman | 47 min |
| May 31, 8:14 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 16 min |
| May 31, 8:15 PM CDT | Special Weather Statement | OUN | Woods | 30 min |
| May 31, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 16 min |
| May 31, 8:35 PM CDT | Areal Flood Advisory | OUN | Greer, Harmon, Jackson | 23 min |
| May 31, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 45 min |
| May 31, 8:49 PM CDT | Special Weather Statement | OUN | Woods | 26 min |
| May 31, 8:58 PM CDT | Flash Flood Warning | OUN | Greer, Harmon, Jackson | 4 hr |
| May 31, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 39 min |
| May 31, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 43 min |
| May 31, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 45 min |
| May 31, 9:43 PM CDT | Special Weather Statement | OUN | Ellis, Woodward | 32 min |
| May 31, 9:50 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 40 min |
| May 31, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 37 min |
| May 31, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 47 min |
| May 31, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 47 min |
| May 31, 10:17 PM CDT | Tornado Warning | OUN | Comanche, Kiowa, Tillman | 28 min |
| May 31, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 43 min |
| May 31, 10:36 PM CDT | Areal Flood Warning | OUN | Custer, Roger Mills | 6 hr |
| May 31, 10:40 PM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woods, Woodward | 5 hr |
| May 31, 10:46 PM CDT | Flash Flood Warning | OUN | Jackson, Kiowa, Tillman | 5 hr |
| May 31, 10:55 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 50 min |
| May 31, 10:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Kiowa, Washita | 48 min |
| May 31, 11:16 PM CDT | Tornado Warning | OUN | Tillman | 29 min |
| May 31, 11:31 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 44 min |
| May 31, 11:42 PM CDT | Special Weather Statement | OUN | Caddo | 33 min |
| May 31, 11:51 PM CDT | Severe Thunderstorm Warning | OUN | Comanche | 39 min |
| May 31, 11:53 PM CDT | Flash Flood Warning | OUN | Harmon, Jackson | 4 hr |
| Jun 1, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady, Stephens | 45 min |
| Jun 1, 12:43 AM CDT | Special Weather Statement | OUN | Comanche, Cotton, Tillman | 47 min |
| Jun 1, 12:49 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Garvin, Grady, McClain | 41 min |
| Jun 1, 12:51 AM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Jun 1, 1:10 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 50 min |
| Jun 1, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 42 min |
| Jun 1, 1:40 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 50 min |
| Jun 1, 1:53 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 52 min |
| Jun 1, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne, Pottawatomie | 22 min |
| Jun 1, 2:20 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 40 min |
| Jun 1, 2:59 AM CDT | Special Weather Statement | OUN | Tillman | 31 min |
| Jun 1, 3:34 AM CDT | Special Weather Statement | OUN | Tillman | 41 min |
| Jun 1, 3:49 AM CDT | Special Weather Statement | OUN | Cotton | 41 min |
| Jun 1, 6:22 AM CDT | Special Weather Statement | OUN | Woodward | 23 min |
| Jun 1, 6:50 AM CDT | Special Weather Statement | OUN | Dewey | 40 min |
| Jun 1, 7:21 AM CDT | Special Weather Statement | OUN | Blaine | 39 min |
| Jun 1, 7:25 AM CDT | Special Weather Statement | OUN | Custer | 35 min |
| Jun 1, 7:41 AM CDT | Special Weather Statement | OUN | Washita | 34 min |
| Jun 1, 7:59 AM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| Jun 1, 8:26 AM CDT | Areal Flood Advisory | OUN | Custer | 3 hr |
| Jun 1, 8:29 AM CDT | Special Weather Statement | OUN | Blaine | 31 min |
| Jun 1, 8:53 AM CDT | Flash Flood Warning | OUN | Custer | 3 hr |
| Jun 1, 9:04 AM CDT | Areal Flood Advisory | OUN | Custer, Roger Mills | 3 hr |
| Jun 1, 10:37 AM CDT | Special Weather Statement | OUN | Kiowa | 23 min |
| Jun 1, 11:01 AM CDT | Special Weather Statement | OUN | Kiowa | 29 min |
| Jun 1, 11:44 AM CDT | Areal Flood Warning | OUN | Custer | 3 hr |
| Jun 1, 1:36 PM CDT | Areal Flood Advisory | OUN | Custer | 3 hr |
| Jun 1, 2:10 PM CDT | Special Weather Statement | OUN | Marshall | 35 min |
| Jun 1, 2:26 PM CDT | Areal Flood Warning | OUN | Beckham, Custer, Roger Mills, Washita | 3 hr |
| Jun 1, 2:32 PM CDT | Special Weather Statement | OUN | Bryan | 28 min |
| Jun 1, 2:48 PM CDT | Special Weather Statement | OUN | Bryan | 27 min |
| Jun 1, 3:13 PM CDT | Special Weather Statement | OUN | Bryan | 32 min |
| Jun 1, 3:17 PM CDT | Special Weather Statement | OUN | Greer | 28 min |
| Jun 1, 3:28 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 14 min |
| Jun 1, 4:32 PM CDT | Special Weather Statement | OUN | Dewey | 28 min |
| Jun 1, 4:39 PM CDT | Flash Flood Warning | OUN | Beckham, Blaine, Custer, Roger Mills, Washita | 7 hr |
| Jun 1, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 23 min |
| Jun 1, 6:10 PM CDT | River Flood Advisory | OUN | Blaine, Caddo, Canadian, Custer | 9 hr |
| Jun 1, 6:15 PM CDT | River Flood Advisory | OUN | Custer, Washita | 4 hr |
| Jun 1, 6:45 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| Jun 1, 6:59 PM CDT | Special Weather Statement | OUN | Bryan | 31 min |
| May 31, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 47 min |
Nearby
Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.